The Kinsey Institute, for research in Sex, Gender, and Reproduction
About the Institute Services and Events Library and Special Collections Research Program Graduate Education Publications Related Resources

KINSEY TODAY
Oral Contraceptives' Negative Effects


Spring 1998

Oral Contraceptives' Negative Effects on Sexuality, Mood Linked to Discontinuation

Early analysis of data gathered in a Kinsey Institute study confirms the researchers' hypothesis that negative impact on sexuality and mood correlate with discontinuation of oral contraceptives. "We've a lot of analysis to do yet," says Kinsey Institute Associate Director and Associate Professor of Gender Studies Stephanie Sanders, one of the co-investigators in the study, "but we're seeing that a significant number of the women stopped taking the pill in the first three months of use and they reported much higher rates of negative sexual and emotional side effects than those who continued taking oral contraceptives."

Other investigators working on the study, which began in January 1996, are John Bancroft, director of the Kinsey Institute; Judith Klein, a physician working as a research associate with the institute; and Cynthia Graham, an adjunct assistant professor of psychology at IU Bloomington. The current analyses include data from 96 women who started birth control pills. Investigators collected baseline data on participants' physical, mental, and sexual well-being, then interviewed the women after three, six, and twelve months to determine positive or negative changes in these factors.

Discontinuation was approximately 24% during the first three months of the study, with 21 women ceasing use of oral contraceptives and two women discontinuing one pill to switch to another. In every area -- physical, emotional, and sexual -- the women who discontinued had negative side effect scores at least twice as high as those who continued.

In the sexual area, 52% of the women who discontinued experienced decreased sexual interest compared to 22% who continued, and 55% of those who discontinued reported declining their partners' appraoches more often while on the pill as compared to 22% who continued. "There are currently projects working on the development of a male contraceptive pill and one of the primary concerns has been how this will affect male sexual function," Sanders says. "Historically, this question has not been asked about steroidal contraceptives for women."

Another factor that makes the Kinsey study important is the exploration of both biological and psychosocial factors. "While we're looking for hormonal effects, we're also trying to take into account that these women are functioning within a relationship, society, and culture -- that they're in the real world," Sanders says. This interest in the intersection of the views of sexuality from different disciplines is central to the Kinsey Institute's mission.

As data analyses continue, the researchers will address how much the physical, emotional, and sexual factors overlap. They will also examine the baseline data to see if there are common characteristics that might be predictors of discontinuation. If there are, this information could be a powerful tool in contraceptive counseling.

The institute is also pursuing opportunities to expand the work across cultures through collaboration. "While the hormonal effects will presumably be the same whatever the setting," Sanders says, "cultural factors may well determine how imporant such direct effects are."

[Newsletter Table of Contents]


KI News Library Catalog Support the KI Site Index Search

Comments: kinsey@indiana.edu
© 1996- , The Kinsey Institute for Research in Sex, Gender, and Reproduction, Inc.